Article Text

PDF

FRI0092 Two cases of etanercept-induced systemic lupus erythematosus in patients with rheumatoid arthritis
  1. MJ De Bandt,
  2. V Descamps,
  3. O Meyer
  1. Unit of Rheumatology, Xavier Bichat Teaching Hospital, Paris, France

Abstract

Background Anti-TNF alpha therapies in human rheumatoid arthritis, appear to be very safe and efficient. Most frequently reported adverse events are infectious complications and local manifestations at site of injection. Auto-antibodies have been reported in some cases.

Objectives We report 2 cases of etanercept-induced SLE in patients with seronegative RA and previous isolated positive ANA.

Results A 38-year-old Caucasian woman was started on etanercept on February 2000, after a 16-year history of severe seropositive RA unsuccessfully treated with hydroxychloroquine, D-Penicillamine, gold salts, and methotrexate plus prednisone. When aged 32, positive ANA (1/400°) and transient low C4 were noticed with weakly positive Anti-DNA (ELISA, 40 IU/ml, positivity > 40); she had no anti-ENA, anti-keratin, APF or anti-cardiolipid antibodies. RA remained very active [morning stiffness > 3 h, CRP 60, 28 swollen joints]. MTX was stopped and the patient started on etanercept. RA was remarkably controlled within one month, and prednisone tapered. 3 months later, she presented scattered lesions located on the face and the scalp (no sun exposure), fatigue and diffuse pain. Skin analysis demonstrated dermal atrophy with keratinocytes necrosis, perifollicular and perivascular lymphocytic infiltration, with no vasculitis. She had positive ANA, anti-DNA, anticardiolipin Ab and low C4 with negative anti ENA. She also had elevated muscle enzymes, normal blood count, normal liver and renal functions (no proteinuria). Etanercept was stopped; she was started on topical steroids. One month later skin lesions had cleared, very active polyarthritis was again present. At that time ANA remained positive, anti-DNA decreased as well as muscle enzymes and ACL antibodies. Biological abnormalities had returned to normal values in September 2000. The patient has not been rechallenged.

A 50-year-old woman with a familial history of RA, had active arthritis despite steroids and sulphasalazine. Methotrexate and ciclosporin were excluded (chronic alcoholic hepatitis and HTA). Etanercept was introduced in October 1999. RA was remarkably controlled, but she developed after 4 months a diffuse erythematous and purpuric skin eruption with fine scaling (face, dorsa of hands and fingers), erosions and crusts, not involving the injection sites. Histological analysis showed hyperkeratosis, keratinocyte necrosis and perivascular lymphocytic infiltration without vasculitis. She had lymphopenia, thrombocytopenia, elevated ESR, abnormal liver function test, and normal renal function, positive ANA (1/640), negative anti-double-stranded-DNA and anti-ENA Ab. After etanercept stoppage, skin manifestations spontaneously resolved but synovitis reappeared. The patient has not been rechallenged.

Conclusion Imputability of etanercept the disease is very likely, given the temporal correlation between the onset of signs with the initiation of injections, and their resolution following withdrawal of the drug. Further evaluation is needed to know whether presence of positive ANA or association with other SLE drug inducer are risk factors for development of these TNF inhibitors-induced manifestations.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.